Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Can NSAID induced enteropathy be easily differentiated from IBD Crohns with Abdo CT with contrast / VCE etc?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Hi there, my main question is: Can NSAID induced enteropathy be easily differentiated from IBD Crohns with Abdo CT with contrast / VCE etc?

History: 36 YOF 4 weeks history of GI Sx's initially diarrhea x 4 days, then passing mucous, blood tinged mucous. No more diarrhea as of day 4, but continued to pass mucous and developed RLQ pain sharp, 8/10, radiating across suprapubic area. Was to the ER 3 times in the last month. In between ER visits, the pain subsided, but I still continued to pass mucous. Initially they thought it was colitis (infectious), but on the 3rd ER visit (26 Dec) they did abdo CT with contrast which showed inflammation in the distal ileum. I was also told to stop taking the Aleve which I had been taking for ~ 5 months for headaches / neck pain from sitting in front of a computer for 12 hours shifts at work, since the idea of Crohns was tossed out because of the symptoms and the location of the inflammation, and that Aleve could make it worse. But I was also told that it could have been the Aleve that caused it (NSAID induced enteropathy). I have not taken any more Aleve since the 26th Dec.

The next week, I had initial consult with the gastroenterologist and had flex sigmoidoscopy which was normal. In the last few weeks since stopping Aleve, the symptoms have all but dissappeared!!

I am in the Canadian military (Navy), and a diagnosis of IBD would mean an almost certain end to my career, while NSAID enteropathy would not... so my question is... how easy is it to distinguish one from the other? Would they present differently on abdo CT with contrast? How about if they suggest a VCE next? Does the damage from one look different from the other? My worry is that they will just automatically jump to a crohns diagnosis (since NSAID enteropathy involving the small intestine seems to not be as well known), and that my career will be over! I feel 100% fine now! If it was crohns would this happen spontaneously or would I have certainly needed meds to cause 'remission'?

Posted Fri, 13 Apr 2012 in Chron's Disease
Answered by Dr. Ketan Vagholkar 7 hours later
The concept of NSAID (Non- Steroidal Anti- Inflammatory Drug) induced enteropathy is unheard of. NSAIDS cause peptic ulceration which gives rise to upper abdominal symptoms related to meals. It may be accompanied by passage of black tarry stools but not loose motions mixed with blood. The confirmatory test for NSAID induced complications is upper GI (Gastrointestinal) endoscopy. This will confirm the presence or absence of peptic ulceration.

Loose motions admixed with blood are commonly due to infections. Hence a course of antibiotics is the first line of treatment. If this fails to cure and the frequency of diarrhea episodes increases then the possibility of inflammatory bowel disease (IBD) needs to be considered. There are 2 types of IBD, ulcerative colitis manifested by passage of sticky stools mixed with blood occurring frequently. Occasional episodes of abdominal bloating may also be present. Mild fever and the feeling of being unwell persist.

In the other IBD , called crohn's disease the pain and discomfort is predominantly in the right lower quadrant. Loose bloody motions are infrequent. Frequent perianal sepsis and distension of abdomen especially in the lower part is common.

The confirmatory test for ulcerative colitis is colonoscopy and the confirmatory test for crohn's is a small bowel enema.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Can NSAID induced enteropathy be easily differentiated from IBD Crohns with Abdo CT with contrast / VCE etc? 1 hour later
Actually I do have more questions... in these linked articles:
it describes clearly that NSAIDs can cause damage in the small intestine. From reading these I noted how it was described that the damage can be seen in the ileo-cecal region and both articles clearly stated that inflammation mimicking IBD is seen with this type of damage.

As for infectious causes, my bloodwork which was done at all 3 ER visits (full panel for abdo pain) was completely normal, my temp was always normal as well. At first they thought possibly something viral, but would that last a full month? And would something infectious cause it to show up as inflammation in that specific area only (distal ileum)?

And going back to my original question... if it were IBD (crohns) then would it have disappeared so easily on its own, shortly after I stopped taking Aleve (which I had been taking continuously pretty much for the last 5-6 months). I am just having a hard time believing its IBD... not only because my career is at stake, but looking for other options at what it could be especially since when I look up crohns disease, I do not have 90% of the symptoms that are listed! My only symptoms were RLQ pain, passing some mucous (and diarrhea for the first 4 days only). Everything is now resolved on its own.
Answered by Dr. Ketan Vagholkar 2 hours later

Thanks for writing back.

NSAIDS usually cause proximal bowel ulceration to start with especially affecting the stomach and duodenum. They can affect the distal small bowel but the incidence is very low. They can cause ulceration leading to strictures of the small bowel.

NSAIDS can cause exacerbation of symptoms in inflammatory bowel disease. This is mediated through alteration of the intestinal bacterial flora. This also explains the occurence of diaorrhea in individuals who consume strong NSAIDS for a very long period of time. Use of antacids coupled with longterm ingestion of NSAIDS can worson the problem.

In your case, if cessation of NSAID intake has led to amelioration of symptoms, then I think that could be the diagnosis in your case.

However if you still have doubts you can go in for a capsule endoscopy if you happen to develop a relapse. Until thena wait and watch policy would be beneficial.

I hope, I have answered your query. Please accept my answer in case you have no follow up queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor